Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 26, 2021Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 26, 2021, 3:19 PM CDT for Shelby County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 3:19 PM CDT (20:19 UTC)
Expired
Jul 26, 2021, 4:00 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 12 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS84 KBMX 262019
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
319 PM CDT Mon Jul 26 2021
 
ALZ025-262100-
Shelby AL-
319 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHELBY COUNTY UNTIL
400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelby County Airport, or near Calera, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alabaster, Calera, Columbiana, Camp Branch and Bounds Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 8655 3309 8668 3315 8680 3333 8668
TIME...MOT...LOC 2019Z 209DEG 17KT 3319 8672 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 26, 1:41 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 26, 1:41 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
141 PM CDT Mon Jul 26 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0137 PM CDT Mon Jul 26 2021/

Through Tuesday.

A broad ridge is centered over the Rocky Mountains and extends
across the Deep South. We have temperatures in the lower 90s with
dewpoints hovering around the mid 70s. While some isolated
thunderstorms are beginning to develop, hot conditions will continue
across the area for most of the afternoon with heat indices
generally ranging from 102-104 degrees with brief rises to 105
degrees. A line of thunderstorms have entered northern AL along
the leading edge of a weak surface front. This front will
gradually track southward and assist in producing enhanced
coverage of showers and thunderstorms over the next several hours,
primarily across our northern counties. This evening, lingering
activity will mainly focus across the south but will diminish
before midnight.

Convergence weakens along the front tomorrow as it stalls across the
area while undergoing frontolysis. Nonetheless, due to the abundant
amounts of moisture in place, the weak forcing and destabilizing
boundary layer will result in another round of scattered to numerous
showers and thunderstorms. Heat indices remain a concern, but values
should remain below Heat Advisory criteria before the increasing
coverage of rainfall and spreading anvil tops helps to lower surface
temperatures. Make sure to take extra precautions to maintain safety
while spending time outdoors in the heat.

86

.LONG TERM...
/Updated at 0310 AM CDT Mon Jul 26 2021/
Wednesday through Sunday.

A 597 decameter anticyclone will be centered over the Central
Plains to start the period. An associated mid-level ridge axis and
anticyclonic flow aloft will begin to nose into North Alabama on
Wednesday. This will keep showers/storms more isolated to widely
scattered across the northern counties, but tropical moisture will
remain supportive of scattered to numerous showers/storms across
the southern counties. Temperatures will continue to warm, with
potential for widespread 105 to 107 degree heat indices across the
area. This ridge axis will become more prominent across the area
on Thursday and Friday. Meanwhile a weak boundary and northerly
flow aloft will bring in some lower PWATs/dry mid-level air which
combined with the ridge will limit coverage of showers and storms.
Dew points will mix out a little more Thursday afternoon, but
temperatures will only continue to climb, keeping heat indices in
the 105 to 107 range Thursday and Friday. Low-level thicknesses
support temperatures in the upper 90s, but there is some
uncertainty regarding whether that would be realized given the
very wet ground conditions. But if temperatures are not as hot as
forecast, dew points would probably end up being higher than
forecast, so there will be heat index concerns either way.
Deepening troughing over the Great Lakes/Northeast CONUS will
cause the ridge to sink southward to the Southern Plains and
northern Gulf Coast. This will cause northwest flow aloft to
strengthen over the area with embedded perturbations. Moisture
will pool ahead of another weak boundary approaching from the
north, resulting in an increase in rain chances. Pooling moisture
will continue to result in heat concerns, and will include this in
the HWO.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Mostly high clouds and low-level cumulus are present across the area
this afternoon with VFR conditions. Scattered thunderstorms have
begun to develop near the northern terminals and will likely expand
in coverage and produce aviation impacts over the next few hours as
a weak surface front moves into northern Alabama. The activity
should diminish this evening and patchy fog may produce MVFR
visibilities again overnight. PROB30 late in this period as
scattered convection initiates again late tomorrow morning.

86

&&

.FIRE WEATHER...

A warm and moist airmass will persist across Central Alabama
through the upcoming week. Minimum relative humidity values will
remain elevated with scattered to numerous diurnal thunderstorms
through mid week. Rain chances decrease some as we head into the
latter half of the week, but minimum relative humidity values
remain elevated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  91  73  94  72 /  30  80  20  20   0
Anniston    73  91  74  94  74 /  30  80  30  30   0
Birmingham  74  92  74  94  74 /  30  70  20  30  10
Tuscaloosa  74  92  75  94  75 /  40  70  30  30  10
Calera      74  91  74  92  74 /  40  80  30  30  10
Auburn      73  91  73  91  74 /  30  80  40  50  10
Montgomery  75  94  75  94  75 /  30  80  40  60  20
Troy        74  94  74  92  74 /  30  70  50  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 26, 2:33 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
233 AM CDT Mon Jul 26 2021

ALZ011>015-017>050-271045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
233 AM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Warm temperatures with high humidity values will lead to heat
indices approaching 105 degrees for portions of southern and western
Central Alabama this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Warm temperatures with high humidity values will lead to heat
indices approaching or exceeding 105 degrees for portions of Central
Alabama each afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 26, 1:45 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Mon Jul 26 2021

ALZ024-261930-
Jefferson AL-
145 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mountain Brook. This storm was nearly stationary.

Winds in excess of 40 mph and very heavy rainfall will be possible
with this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
Irondale, Leeds, Center Point, Tarrant, B.j.c.c., Shops of Grand
River, Kingston, Five Points South, Barber Motorsports Park,
Birmingham Airport, U.A.B. Campus, Samford University, Cahaba
Heights, Regions Field and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3353 8654 3351 8657 3347 8662 3347 8667
      3345 8668 3345 8669 3343 8670 3343 8672
      3342 8672 3342 8673 3349 8685 3366 8667
TIME...MOT...LOC 1844Z 209DEG 1KT 3351 8673
Special weather statement, Jul 26, 3:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
319 PM CDT Mon Jul 26 2021

ALZ025-262100-
Shelby AL-
319 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHELBY COUNTY UNTIL
400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelby County Airport, or near Calera, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alabaster, Calera, Columbiana, Camp Branch and Bounds Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 8655 3309 8668 3315 8680 3333 8668
TIME...MOT...LOC 2019Z 209DEG 17KT 3319 8672

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:31 PM CDTSpecial Weather StatementBMXFayette29 min
Jul 26, 1:45 PM CDTSpecial Weather StatementBMXJefferson45 min
Jul 26, 3:57 PM CDTAreal Flood AdvisoryBMXShelby44 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.